A new federal report found that Medicaid insurers have not done a good job in catching fraud or reporting it to states; Blink Health and former officials at Express Scripts have teamed up to create a venture that replaces the “complicated and opaque” pharmacy payment system; CDC is warning that people overdosing on synthetic opioids may need multiple doses of naloxone.
Medicaid Insurers Fall Short in Catching, Reporting Fraud
A new federal report found that Medicaid insurers have not done a good job in catching fraud and also neglect to report it to states when it is discovered. California Healthline reported
that even when some health plans removed providers for fraud, they neglected to tell the state, which could allow those providers to defraud other insurers. In 2015, health insurers identified $57.8 million in overpayments related to fraud or abuse, and just 22% of those payments were recovered.
Startup Creates Alternative to PBMs
Blink Health and former officials at Express Scripts have teamed up to create a venture that replaces the “complicated and opaque” pharmacy payment system, including pharmacy benefit managers (PBMs). Blue Eagle Health arose after Blink, which helps patients shop for lower-cost prescription drugs through its website and mobile app, discovered that CVS Health Corp and Walgreens Boots Alliance stopped filling prescriptions through Blink’s site, according to Bloomberg
. Blue Eagle has a network of more than 33,000 pharmacies and is processing prescription purchases for only Blink as of now. It will eventually take on other clients.
Fentanyl Overdoses Require More Doses of Overdose Drug
There has been an increased supply of illicitly manufactured fentanyl and fentanyl analogues, which are driving opioid overdose deaths—synthetic opioids account for more than half. According to NBC News
, the CDC is warning that people who overdose on these new synthetic opioids may need multiple doses of naloxone. Emergency responders and physicians will need to be aware that someone overdosing on a synthetic may need extra care due to the toxicity being reported.